Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 137, NWS Miami, FL

July 30, 2009Collier County, Hendry County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 30, 2009, 3:44 PM EDT for Collier County, Hendry County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2009, 3:44 PM EDT (19:44 UTC)
Expired
Jul 30, 2009, 4:17 PM EDT
In force
33 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Collier County, FL, Hendry County, FL

The radar

The Miami radar (KAMX), 142 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4087 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4087 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 301944
SVRMFL
FLC021-051-302030-
/O.NEW.KMFL.SV.W.0137.090730T1944Z-090730T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
344 PM EDT THU JUL 30 2009

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENDRY COUNTY IN SOUTHERN FLORIDA...
  THIS INCLUDES THE CITY OF DEVILS GARDEN...
  NORTH CENTRAL COLLIER COUNTY IN SOUTHWEST FLORIDA...

* UNTIL 430 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES WEST OF DEVILS GARDEN TO 6 MILES SOUTHEAST OF FELDA...
  AND MOVING NORTHWEST AT 10 MPH.

* THE LINE OF STORMS WILL AFFECT...
  FELDA...
  AND SURROUNDING COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

HEAVY RAINS MAY FLOOD POORLY DRAINED AREAS MAKING ROADWAYS
INDISTINGUISHABLE FROM CANALS AND PONDS. AVOID DRIVING IN WATERS
COVERING ROADWAYS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

&&

LAT...LON 2677 8136 2659 8100 2639 8123 2649 8157
TIME...MOT...LOC 1944Z 115DEG 8KT 2663 8123 2648 8135

$$

BAXTER
1 follow-up statement
196 
WWUS52 KMFL 302017
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
417 PM EDT THU JUL 30 2009

FLC021-051-302025-
/O.CAN.KMFL.SV.W.0137.000000T0000Z-090730T2030Z/
HENDRY FL-COLLIER FL-
417 PM EDT THU JUL 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COLLIER AND
HENDRY COUNTIES IS CANCELLED...

THE LINE OF THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED 
BELOW SEVERE LIMITS. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN CANCELLED. HOWEVER...THUNDERSTORMS REMAIN IN THE AREA WHICH CAN 
STILL PRODUCE FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH...VERY 
HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR 
THE LATEST UPDATES.

LAT...LON 2677 8136 2659 8100 2639 8123 2649 8157
TIME...MOT...LOC 2015Z 104DEG 4KT 2663 8124 2648 8136

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:44 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 30, 2:44 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
244 PM EDT THU JUL 30 2009

.DISCUSSION...
CONSIDERABLE CLOUDINESS EXTENDS ACROSS THE LOCAL ATLANTIC WATERS
SOUTHWESTWARD ACROSS THE SOUTH FLORIDA PENINSULA...WITH ACTIVE
CONVECTION ACROSS THE WESTERN HALF OF SOUTH FLORIDA AND ACROSS
CENTRAL MIAMI DADE COUNTY.

THE RECENT GUIDANCE CONTINUES TO INDICATE THAT LOW LEVEL
SOUTHEASTERLY FLOW WILL BEGIN TO PUSH THE MOISTURE BOUNDARY ACROSS
THE LOCAL ATLANTIC WATERS AND THE CWA TO THE NORTHWEST AND BY
TOMORROW AFTERNOON NORTHWEST OF LAKE OKEECHOBEE...WITH A DRIER AIR
MASS MOVING ACROSS SOUTH FLORIDA. THE RECENT SATELLITE IMAGERY
INDICATES THE DRIER AIR ACROSS THE CENTRAL BAHAMAS.
HOWEVER...SEEMS THERE IS SOME DIFFERENCE IN THE VARIOUS MODELS
REGARDING THE TIMING OF THE DRIER AIR MOVING INTO THE AREA. BUT
THE CURRENT FORECAST CALLS FOR THE DRIER AIR MOVING INTO THE
ATLANTIC WATERS AND EASTERN HALF OF THE CWA BY TOMORROW
AFTERNOON...WITH ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED WITH
MORE SCATTERED ACTIVITY ACROSS THE WESTERN HALF. THE DRIER AIR
MOVING ACROSS THE REGION SHOULD BE SHORT LIVED HOWEVER...WITH AN
ADDITIONAL PATCH OF MOISTURE COMING ACROSS THE ATLANTIC WATERS AND
MOVING WESTWARD ACROSS THE REGION BY SATURDAY AND SOME SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE SATURDAY AND SUNDAY AFTERNOONS.
DURING THIS ENTIRE PERIOD THE MID TO UPPER LEVELS WILL HAVE A
RIDGE ESTABLISHED ACROSS THE REGION.

&&

.MARINE...
LATEST GUIDANCE INDICATES A SLIGHT LULL IN THE WINDS ACROSS THE
LOCAL WATERS TONIGHT...BUT BY FRIDAY AND THROUGH THE WEEKEND WINDS
FORECAST TO BE IN THE 10 TO 15 KNOT RANGE...WITH LOCAL ATLANTIC
WATERS IN THE 2 TO 4 FEET RANGE AND THE OFF SHORE GULF WATERS IN
THE 2 TO 3 FEET RANGE.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  80  91  80  91 / 20 20 20 30
FORT LAUDERDALE  81  91  81  91 / 20 20 20 30
MIAMI            80  91  80  91 / 20 20 20 30
NAPLES           77  94  77  94 / 20 30 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...60/BD
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Jul 30, 9:10 AM EDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
910 AM EDT THU JUL 30 2009

FLZ063-066>075-168-172>174-310300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
910 AM EDT THU JUL 30 2009

...SCATTERED THUNDERSTORMS EXCEPT NUMEROUS WEST INTERIOR AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT

RIP CURRENTS: A SOUTHEAST WIND OF 10 TO 15 MPH ACROSS THE ATLANTIC
WATERS WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS AT THE
ATLANTIC BEACHES TODAY.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON,
EXCEPT BECOMING NUMEROUS OVER WESTERN INTERIOR AREAS BY LATE THIS
AFTERNOON. LIGHTNING STRIKES WILL BE THE PRIMARY THREAT FROM THE
STORMS.

WIND: A FEW STORMS OVER THE INTERIOR AND GULF COAST COULD CONTAIN
WIND GUSTS OF 40 MPH THIS AFTERNOON.

FLOODING: STORMS COULD DROP HEAVY RAIN IN A SHORT AMOUNT OF TIME,
POSSIBLY LEADING TO ISOLATED STREET FLOODING OR FLOODING OF POORLY
DRAINED AREAS.

TEMPERATURES: APPARENT TEMPERATURES WILL REACH FROM 100 TO 105
DEGREES ACROSS MUCH OF THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED STORMS ARE EXPECTED EACH DAY EXCEPT ONLY ISOLATED ALONG
THE ATLANTIC COAST ON FRIDAY.

RIP CURRENTS WILL CONTINUE TO BE POSSIBLE ALONG THE ATLANTIC COAST
DUE TO STEADY EAST TO SOUTHEAST WINDS OF 10 TO 15 KNOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 30, 2:13 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
213 PM EDT THU JUL 30 2009

FLZ063-066-301915-
HENDRY FL-GLADES FL-
213 PM EDT THU JUL 30 2009

...CLUSTER OF STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST HENDRY
AND SOUTHEAST GLADES COUNTIES...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES WEST OF
CLEWISTON...MOVING NORTHWEST AT 5 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS OF 40
TO 45 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2673 8090 2657 8098 2674 8128 2686 8110
TIME...MOT...LOC 1811Z 124DEG 6KT 2675 8102

GR
Special weather statement, Jul 30, 3:25 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
325 PM EDT THU JUL 30 2009

FLZ063-066-070-302000-
HENDRY FL-GLADES FL-INLAND COLLIER COUNTY FL-
325 PM EDT THU JUL 30 2009

...STRONG THUNDERSTORMS MOVING ACROSS HENDRY AND NORTHERN COLLIER
COUNTIES...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
DEVILS GARDEN TO IMMOKALEE...MOVING NORTH AT 5 MPH.

THESE STORMS WILL AFFECT...

BUNKER HILL...
DEVILS GARDEN...
IMMOKALEE...
FELDA...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2664 8141 2677 8114 2653 8090 2628 8124
      2644 8157 2648 8157
TIME...MOT...LOC 1924Z 290DEG 6KT 2658 8107 2642 8139

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:03 PM EDTAreal Flood AdvisoryMFLGlades, Hendry117 min
Jul 30, 2:05 PM EDTAreal Flood AdvisoryMFLCollier115 min
Jul 30, 2:13 PM EDTSpecial Weather StatementMFLHendry62 min
Jul 30, 3:25 PM EDTSpecial Weather StatementMFLHendry35 min
Jul 30, 4:09 PM EDTSpecial Weather StatementMFLCollier51 min
Jul 30, 4:58 PM EDTSpecial Marine WarningMFL62 min
Jul 30, 5:50 PM EDTSpecial Marine WarningMFL55 min
Jul 30, 7:06 PM EDTSpecial Marine WarningMFL54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.